Objective: To systematically evaluate the literature to determine whether vancomycin-induced neutropenia is dose- or duration-related and provide clinicians with feasible treatment alternatives.
Data sources: A literature search of PubMed (1949-November 2010), MEDLINE (1950-November 2010), EMBASE (1980-November 2010), and International Pharmaceutical Abstracts (1970-November 2010) was performed using the terms vancomycin, neutropenia, and leukopenia. Citations from publications were reviewed for additional references.
Study selection and data extraction: Studies and case reports were included if they reported neutropenia with vancomycin administration and excluded if they did not describe vancomycin dosages and/or concentrations, or if neutropenia resolved while the patient was still receiving vancomycin. Cases with significant confounders and those in which authors provided minimal information about patients were also excluded.
Data synthesis: Seven retrospective chart reviews (ie, case series) and 33 case reports were identified. Of these, 3 retrospective reviews and 26 case reports met inclusion criteria. To our knowledge, no prospective studies have assessed this clinical complication. Data suggest that vancomycin-induced neutropenia may not be completely related to daily dosages, total cumulative dosage, or supratherapeutic vancomycin concentrations. Furthermore, evidence suggests that neutropenia is more likely associated with therapy longer than 7 days, with the majority of episodes occurring beyond 20 days of therapy. Given these findings, a practical approach is to monitor white blood cell (WBC) count with a differential (including absolute neutrophil count) once a week in patients who are receiving vancomycin for more than 7 days.
Conclusions: Vancomycin-induced neutropenia is most likely associated with prolonged vancomycin exposure. Patients receiving vancomycin for longer than 7 days should have WBC count, differential, monitored weekly. Vancomycin should be discontinued if there is a high clinical suspicion of it causing neutropenia, and an alternative agent should be initiated. Prospective case-controlled studies are needed to better characterize this adverse event.